Imipramine is a medicine used to treat depression. Imipramine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Tofranil overdose; Janimine overdose
Imipramine is sold under various brand names, including:
Note: This list may not be all-inclusive.
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms are treated as appropriate.
The patient may receive:
- Activated charcoal
- Blood tests to monitor imipramine levels
- Breathing support
- Fluids through a vein (by IV)
- Medicine, called an antidote, to reverse the effects of the poison (sodium bicarbonate)
- Tube through the nose into the stomach to wash out the stomach (gastric lavage)
Imipramine can be an extremely serious overdose. Patients who swallow an excessive amount of this drug are almost always admitted to hospital.
How well a person does depends on how much of the drug was swallowed and how quickly treatment is received. The faster one gets medical help, the better the chance of recovery.
Death can occur, usually from serious heart rhythm disturbances or because breathing stops.
Brush DE, Aaron CK. Tricyclic and other cyclic antidepressants. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 27.
Review Date: 1/21/2010
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.